Back to Ask the Diabetes Team Ask the Diabetes Team

From Wildwood, Illinois, USA:

My seven year old daughter was diagnosed about a month and a half ago, and she occasionally has a piece or two of sugar-free candy. Last week, we let her have one serving (15 grams carb) of sugar-free candy for her morning and afternoon snacks (in place of the fruit she usually has), and by late afternoon, she was complaining of stomach pain. Two days later, she still has the stomach discomfort, but appears to be having relatively normal stools. Is this a common side effect to a large dose of the sugar-free candy?


Oh yes! The offender is sorbitol. As a sugar alcohol, it is more slowly digested, but it is sugar nevertheless. Because it is digested so slowly, it gets to the lower part of the gut and ferments, making gas and other trouble, frequently cramps. Good thing she didn't eat more or she would have had diarrhea.

I really frown on the "sugar free" stuff and factor the carbs for regular candy in. Having regular candy on occasion seems harmless to me. We are moving to giving rapid insulin for carbs and to correct the glucose. If you guessed wrong and it is high the next time, give a bit more rapid insulin.


Original posting 25 Apr 2001
Posted to Meal Planning, Food and Diet


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.